Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 183, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 4, 2017, 3:58 PM MDT for Custer County, Fremont County, Pueblo County, Colorado. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2017, 3:58 PM MDT (21:58 UTC)
- Expired
- Aug 4, 2017, 4:30 PM MDT
- In force
- 32 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Custer County, CO, Fremont County, CO, Pueblo County, CO
The radar
The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 4:14 PM MDT | HAIL 1 | 7 Nne Beulah, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.0 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 62 J/kg
- Mixed-layer CIN
- -383 J/kg
- Mixed-layer LCL
- 1868 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
677 WUUS55 KPUB 042158 SVRPUB COC027-043-101-042230- /O.NEW.KPUB.SV.W.0183.170804T2158Z-170804T2230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Pueblo CO 358 PM MDT FRI AUG 4 2017 The National Weather Service in Pueblo has issued a * Severe Thunderstorm Warning for... Southeastern Fremont County in central Colorado... Northeastern Custer County in southeastern Colorado... West central Pueblo County in southeastern Colorado... * Until 430 PM MDT * At 357 PM MDT, a severe thunderstorm was located 13 miles south of Florence, or 24 miles west of Pueblo, moving southeast at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Beulah, Wetmore and Colorado City. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3814 10520 3830 10508 3818 10471 3795 10488 TIME...MOT...LOC 2157Z 299DEG 17KT 3819 10506 HAIL...1.00IN WIND...<50MPH $$ PGW
3 follow-up statements
394 WWUS55 KPUB 042205 SVSPUB Severe Weather Statement National Weather Service Pueblo CO 405 PM MDT FRI AUG 4 2017 COC027-043-101-042230- /O.CON.KPUB.SV.W.0183.000000T0000Z-170804T2230Z/ Fremont CO-Custer CO-Pueblo CO- 405 PM MDT FRI AUG 4 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR SOUTHEASTERN FREMONT...NORTHEASTERN CUSTER AND WEST CENTRAL PUEBLO COUNTIES... At 404 PM MDT, a severe thunderstorm was located 15 miles south of Florence, or 23 miles west of Pueblo, moving southeast at 20 mph. HAZARD...Half dollar size hail. SOURCE...Trained weather spotters. IMPACT...Damage to vehicles is expected. Locations impacted include... Beulah, Wetmore and Colorado City. A spotter just southwest of Wetmore reported half dollar size hail. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3814 10520 3830 10508 3818 10471 3795 10488 TIME...MOT...LOC 2204Z 299DEG 17KT 3817 10502 HAIL...1.25IN WIND...<50MPH $$ PGW
156
WWUS55 KPUB 042215
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
415 PM MDT FRI AUG 4 2017
COC027-042225-
/O.CAN.KPUB.SV.W.0183.000000T0000Z-170804T2230Z/
Custer CO-
415 PM MDT FRI AUG 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CUSTER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3806 10503 3829 10505 3818 10471 3795 10488
TIME...MOT...LOC 2215Z 312DEG 18KT 3812 10497
$$
COC043-101-042230-
/O.CON.KPUB.SV.W.0183.000000T0000Z-170804T2230Z/
Fremont CO-Pueblo CO-
415 PM MDT FRI AUG 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTHEASTERN FREMONT AND WEST CENTRAL PUEBLO COUNTIES...
At 415 PM MDT, a severe thunderstorm was located 15 miles southwest
of Pueblo Reservoir, or 21 miles southwest of Pueblo, moving
southeast at 20 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Beulah and Colorado City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3806 10503 3829 10505 3818 10471 3795 10488
TIME...MOT...LOC 2215Z 312DEG 18KT 3812 10497
HAIL...1.25IN
WIND...<50MPH
$$
PGW959
WWUS55 KPUB 042230
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
430 PM MDT FRI AUG 4 2017
COC043-101-042239-
/O.EXP.KPUB.SV.W.0183.000000T0000Z-170804T2230Z/
Fremont CO-Pueblo CO-
430 PM MDT FRI AUG 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FREMONT AND WEST
CENTRAL PUEBLO COUNTIES WILL EXPIRE AT 430 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However hail up
to the size of dimes is still possible with this thunderstorm.
LAT...LON 3806 10503 3829 10505 3818 10471 3795 10488
TIME...MOT...LOC 2229Z 299DEG 17KT 3809 10491
$$
PGWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:16 PM MDT, 42 minutes earlier.
Area forecast discussion, Aug 4, 3:16 PM MDT, 42 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 316 PM MDT Fri Aug 4 2017 .SHORT TERM...(This evening through Saturday) Issued at 240 PM MDT Fri Aug 4 2017 Currently...After some morning cloudiness, mostly sunny skies have helped temps warm into the mid 70s to upper 80s for most locations. Dewpoints in the 50s to lower 60s indicate plenty of moisture to tap into, and as of 2 pm showers and thunderstorms have initiated across the higher terrain, streaming to the east-southeast. Tonight and tomorrow...Generally weak west to northwest flow aloft will continue across the region through the short term, while an upper shortwave trof crosses Colorado tonight and tomorrow. This will help convection to linger across the sw mts and San Luis Valley overnight tonight, as well as help boost max temps tomorrow across the plains. Therefore, look for scattered showers and thunderstorms across the higher terrain, and isolated activity a bit later in the night across the eastern plains. It should be a very mild night tonight with minimum readings in the 50s and 60s, and 40s for the mts. Tomorrow, look for a repeat in the convection pattern with a better chance for storm activity over the mts, which will then spread to the plains through the aftn and eve. Temps tomorrow are expected to climb into the 80s to lower 90s for the plains, and 70s and 80s for the high valleys. Moore .LONG TERM...(Saturday night through Friday) Issued at 240 PM MDT Fri Aug 4 2017 ...Period of wet and cool weather likely Sun-Tue... Upper ridge will remain generally across the wrn U.S. the next several days, keeping most of CO in w-nw flow aloft, which is typically favorable for heavy rain and cool temps across the ern mountains and plains this time of year. Next major cold front in this pattern progged to drop south through the plains Sat night, though will likely arrive too late to produce much in the way of convection initially, so will let pops gradually taper off in the evening and end for most areas after midnight. Post-frontal upslope along with fairly deep moisture then spread across the eastern half of the area Sun/Sun night, with widespread convection developing across the mountains early Sun, then spreading eastward across the plains late in the day. Best threat of severe storms may end up just south of CO closer to the cold front, but given rather rich moisture and instability, suspect we'll have a threat of strong storms and heavy rain across much of the area. Precip continues through Sunday night into Mon morning as upper lift strengthens ahead of fairly strong wave moving through the Great Basin, and will keep pops for tsra going well past midnight. Monday looks wet, as upper wave moves through CO and next cold front drops through the plains. Cloud cover will be widespread Mon which may limit storm strength, though with front and strong upper lift, suspect we'll see widespread -shra with embedded -tsra much of the day and through the night Mon, leading to a heavy rain/flooding threat over the eastern mountains into at least Mon night. Max temps Mon will struggle to reach 70f across most of srn CO as clouds and precip hold temps back. Wet pattern may continue Tue, especially along and east of the mountains, as GFS suggests large MCS rolls southward through the plains during the day. Pattern will remain favorable for daily convection into the end of the week, though hard to time mesoscale features/convection will likely play the major role in determining where heaviest precip will occur. Again, threat for heaviest precip will be eastern mountains and plains, with more isolated activity farther west. Max temps will recover slowly beginning Wed as heights build subtly, though readings will remain cooler than average at most locations through the week. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 240 PM MDT Fri Aug 4 2017 VCTS are in all TAFs through early evening hours. Expect gusty and erratic winds with any thunderstorms that do develop, along with brief MVFR conditions. Otherwise, VFR conditions are expected at the three main TAF sites of KCOS, KPUB and KALS. Showers and tstms will be possible through the evening, with showers likely lingering through the overnight hours for KALS and areas to the west. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MOORE LONG TERM...PETERSEN AVIATION...MOORE
Hazardous weather outlook, Aug 4, 11:07 AM MDT, 4 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1107 AM MDT Fri Aug 4 2017 COZ058>089-093>099-051300- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1107 AM MDT Fri Aug 4 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected this afternoon from the I-25 corridor and westward, with isolated storms over the southeast plains late in the afternoon through the late night hours. The main storm threats will be locally heavy rain, lightning, small hail and wind gusts up to 45 mph. One or two storms over the I-25 corridor and southeast plains could become severe, with hail the size of quarters and wind gusts around 60 mph. If heavy rain occurs over area burn scars, there will be the risk of flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered to numerous afternoon and evening showers and thunderstorms will be possible Saturday through Monday, with the best coverage expected over and near the higher terrain. The main storm threats will be lightning, locally heavy rainfall and the potential for flash flooding, especially on area burn scars and in urban areas. A few of the stronger storms may also produce hail up to the size of quarters and wind gusts to around 60 mph. Tuesday through Thursday, there will remain daily chances of showers and thunderstorms across the area, with the greatest chances being over and near the higher terrain. The main threats from storms through this period will remain locally heavy rain and the potential for flash flooding, along with lightning, hail and gusty outflow winds. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across southeast and south central Colorado. 27/10
In the hours before
Special weather statement, Aug 4, 2:22 PM MDT, 1 hour 36 minutes before
Special Weather Statement National Weather Service Pueblo CO 222 PM MDT FRI AUG 4 2017 COZ081-085-086-042100- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- 222 PM MDT FRI AUG 4 2017 ...SPECIAL WEATHER STATEMENT... At 222 PM MDT, Doppler radar was tracking a strong thunderstorm over Fort Carson, or 8 miles south of Colorado Springs, moving southeast at 20 mph. Half inch hail will be possible with this storm. Locations impacted include... Southern Colorado Springs, Fountain, Stratmoor, Fort Carson, Security, Security-Widefield and Hanover. LAT...LON 3865 10492 3882 10483 3873 10442 3848 10455 TIME...MOT...LOC 2022Z 292DEG 19KT 3871 10479 PGW
Special weather statement, Aug 4, 2:50 PM MDT, 1 hour 8 minutes before
Special Weather Statement National Weather Service Pueblo CO 250 PM MDT FRI AUG 4 2017 COZ067-068-070-071-042115- Southern San Luis Valley CO- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft CO- Eastern San Juan Mountains Above 10000 Ft CO- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO- 250 PM MDT FRI AUG 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ALAMOSA... SOUTHEASTERN RIO GRANDE AND NORTH CENTRAL CONEJOS COUNTIES UNTIL 315 PM MDT... At 249 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles northwest of Capulin, or 22 miles west of Alamosa, moving southeast at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Capulin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3733 10636 3747 10628 3740 10597 3717 10610 TIME...MOT...LOC 2049Z 296DEG 13KT 3738 10627 BL
Special weather statement, Aug 4, 2:50 PM MDT, 1 hour 8 minutes before
Special Weather Statement National Weather Service Pueblo CO 250 PM MDT FRI AUG 4 2017 COZ077-081-083-042115- Western/Central Fremont County Below 8500 Ft CO- Canon City Vicinity/Eastern Fremont County CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- 250 PM MDT FRI AUG 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT COUNTY UNTIL 315 PM MDT... At 250 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from near Royal Gorge to 8 miles northeast of Canon City. Movement was south at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Florence, Royal Gorge and Canon City. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Pueblo. && LAT...LON 3845 10540 3839 10506 3856 10508 3857 10538 TIME...MOT...LOC 2050Z 002DEG 16KT 3852 10533 3853 10511 MOORE
Special weather statement, Aug 4, 3:51 PM MDT, 7 minutes before
Special Weather Statement National Weather Service Pueblo CO 351 PM MDT FRI AUG 4 2017 COZ079-083-086-087-042215- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Wet Mountains between 6300 and 10000Ft CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Canon City Vicinity/Eastern Fremont County CO- 351 PM MDT FRI AUG 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HUERFANO... SOUTHEASTERN FREMONT...NORTHEASTERN CUSTER AND SOUTHWESTERN PUEBLO COUNTIES UNTIL 415 PM MDT... At 351 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles south of Florence, or 25 miles west of Pueblo, moving southeast at 30 mph. Dime size hail will be possible with this storm. Locations impacted include... Beulah, Colorado City and Wetmore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3817 10522 3831 10507 3800 10453 3780 10475 TIME...MOT...LOC 2151Z 310DEG 28KT 3819 10508 PGW
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 6:01 PM MDT | Areal Flood Advisory | PUB | Custer, Pueblo | 119 min |
| Aug 4, 2:22 PM MDT | Special Weather Statement | PUB | El Paso | 38 min |
| Aug 4, 2:50 PM MDT | Special Weather Statement | PUB | Conejos | 25 min |
| Aug 4, 3:51 PM MDT | Special Weather Statement | PUB | Pueblo | 24 min |
| Aug 4, 4:32 PM MDT | Special Weather Statement | PUB | Pueblo | 43 min |
| Aug 4, 4:33 PM MDT | Special Weather Statement | PUB | Las Animas | 27 min |
| Aug 4, 4:39 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Pueblo | 16 min |
| Aug 4, 5:13 PM MDT | Special Weather Statement | PUB | Pueblo | 32 min |
| Aug 4, 5:22 PM MDT | Severe Thunderstorm Warning | PUB | Otero, Pueblo | 23 min |
| Aug 4, 5:52 PM MDT | Areal Flood Advisory | PUB | Otero, Pueblo | 113 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.